Texas, 2003

Flash Flood and Hail in Texas, April 27, 2003

April 27, 2003 · NWS MAF · 5 events in 1 county or zone

An isolated supercell thunderstorm developed during the late afternoon and moved east across northern Brewster County. A second severe storm developed just north of Marathon, and began propagating south.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm developed during the late afternoon and moved east across northern Brewster County. A second severe storm developed just north of Marathon, and began propagating south. The two storms merged over the city of Marathon and resulted in large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 1:40 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 1:40 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN APR 27 2003

UPPER AIR ANALYSIS FROM THIS MORNING SHOWS A BROAD UPPER LOW
CENTERED JUST OFF THE NORTHERN CALIFORNIA COAST. THE FLOW HAS BECOME
SOUTHWEST ALOFT OVER WEST TEXAS AND SOUTHEAST NEW MEXICO...WELL IN
ADVANCE OF THIS FEATURE. LOW LEVEL MOISTURE INCREASED BRIEFLY THIS
MORNING OVER EASTERN AREAS...BUT THE DRYLINE HAS SHIFTED EAST TO
ROUGHLY A WICHITA FALLS...SANDERSON LINE AT 19Z. ISOLATED STORMS
WERE BEGINNING TO FORM OVER PECOS COUNTY IN THE VICINITY OF THE
DRYLINE.

THE DRYLINE SHOULD BEGIN TO RETREAT WEST TONIGHT...AS WEAK
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT TRANSLATE TOWARD THE REGION.
THE NOSE OF A 90-KNOT UPPER LEVEL JET SHOULD PASS THROUGH NORTHERN
MEXICO/THE BIG BEND REGION LATE TONIGHT...WHILE THE LOW LEVEL JET
KICKS UP IN EASTERN AREAS. ISOLATED STORMS WILL REMAIN POSSIBLE
TONIGHT FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS AREA. THE
DRYLINE SHOULD SET UP SOMEWHERE NEAR THE TX/NM BORDER SOUTHWARD
THROUGH THE TRANS PECOS REGION MONDAY AFTERNOON. ANOTHER APPROACHING
JET MAX...COMBINED WITH A FAIRLY WEAK CAP ALONG THE DRYLINE...SHOULD
BE SUFFICIENT TO AID IN WIDELY SCATTERED THUNDERSTORM DEVELOPMENT BY
LATE AFTERNOON. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH A FEW SUPERCELLS POSSIBLE.

ON TUESDAY AND WEDNESDAY...A SURFACE LOW SHOULD BECOME ORGANIZED
OVER EASTERN COLORADO AND WESTERN KANSAS. SOUTHWEST WINDS AHEAD OF
THE LOW WILL LIKELY MIX THE DRY AIR THROUGH MOST OF THE CWA. WILL
SUBSEQUENTLY GO FOR DRY CONDITIONS BOTH DAYS. THE UPPER LOW IN THE
EASTERN PACIFIC WILL FINALLY BEGIN TO DIG SOUTHWARD ON THURSDAY. A
100-KNOT UPPER JET WILL APPROACH THE AREA FROM THE WEST THURSDAY
AFTERNOON. IF WE CAN KEEP ENOUGH MOISTURE IN THE EASTERN ZONES...A
FEW THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER...THE LATEST GFS SHOWS
A PACIFIC FRONT PASSING THROUGH THE FORECAST AREA THURSDAY MORNING.
THIS FRONTAL PASSAGE AND INCREASED MID LEVEL RIDGING WOULD LIKELY
KEEP WEATHER CONDITIONS DRY THURSDAY. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS GOING IN THE EXTREME EAST FOR NOW ON THURSDAY...BUT
LATER SHIFTS MAY WANT TO REMOVE THESE POPS. THE UPPER LOW SHOULD
BEGIN TO MOVE INTO THE SOUTHWEST U.S. THIS WEEKEND. ISOLATED DRYLINE
STORMS ARE POSSIBLE FRIDAY AND SATURDAY...BUT RIDGING IN THE MID
LEVELS MAY HELP INHIBIT STORM DEVELOPMENT. THERE MAY BE A SLIGHTLY
BETTER CHANCE OF STORMS ON SUNDAY AS A DIFFLUENT FLOW ALOFT
INCREASES AHEAD OF THE WESTERN UPPER LOW.

PRELIMINARY NUMBERS:

MAF 62 89 61 90 / 20 20 20 10
CNM 55 90 54 87 / 00 00 00 00
MRF 47 83 47 81 / 00 00 00 00
FST 62 91 61 90 / 20 20 20 10

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Apr 27, 4:13 PM CST, 1 hour 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE BIG BEND
INTO THE PERMIAN BASIN THIS EVENING.  A FEW STORMS MAY BECOME STRONG
AND PRODUCE MICROBURST WITH WINDS GUSTS AS HIGH AS 55 MPH...REDUCED
VISIBILITY IN BLOWING DUST...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS LATE
MONDAY AFTERNOON AND NIGHT ALONG AND EAST OF A SEMINOLE... ODESSA...
TO SANDERSON LINE.  AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH
PLENTIFUL MOISTURE AND INSTABILITY EAST OF A DRY LINE TO PRODUCE
ISOLATED THUNDERSTORMS.  WIND PROFILES AND INSTABILITY SUGGEST SOME
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND EVENING...
PRIMARILY OVER THE EASTERN PART OF THE AREA.

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
April 27, 5:53 PM CST to 5:55 PM CST
Where
Brewster County, 9 mi SE of Alpine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.283, -103.567

Reported by the public on State Route 118.

Hail, Brewster

When
April 27, 6:44 PM CST
Where
Brewster County, Marathon
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.200, -103.250

Thunderstorm Wind, Brewster

When
April 27, 6:44 PM CST
Where
Brewster County, Marathon
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.200, -103.250

Flash Flood, Brewster

When
April 27, 6:45 PM CST to 7:00 PM CST
Where
Brewster County, Marathon
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Local authorities reported minor damage to a few houses from flash flooding.

Hail, Brewster

When
April 27, 7:00 PM CST
Where
Brewster County, 4 mi E of Marathon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.200, -103.183

A member of the general public returning home around midnight CST reported penny hail covering the ground some five hours after the severe thunderstorm moved over the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347675, 5347676, 5347677, 5347794, 5347795.